Alert archive / Iowa / Frost Advisories in 2017

Frost Advisory 1, NWS Quad Cities, IA

April 27, 2017Carroll County, Jo Daviess County, Stephenson County, Illinois; 5 counties in Iowa

NWS Quad Cities, IA issued this frost advisory at Apr 27, 2017, 3:22 AM CDT for Carroll County, Jo Daviess County, Stephenson County, Illinois; 5 counties in Iowa. It took effect at Apr 28, 2017, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2017, 3:22 AM CDT (08:22 UTC)
In effect from
Apr 28, 2017, 1:00 AM CDT
Expired
Apr 28, 2017, 8:00 AM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA

Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 78 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WWUS73 KDVN 270822
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
322 AM CDT Thu Apr 27 2017

...Frost Advisory Late this evening through Friday Morning...

.Temperatures dropping into the mid 30s along with light winds
will combine to form frost across the area. There is still some
uncertainity as to whether or not clouds will make it into the
area tonight and limit frost growth. Regardless, those with
sensistive plants should plan for frost.

IAZ040>042-ILZ001-002-271630-
/O.NEW.KDVN.FR.Y.0001.170428T0600Z-170428T1300Z/
Buchanan-Delaware-Dubuque-Jo Daviess-Stephenson-
Including the cities of Independence, Manchester, Dubuque, 
Galena, and Freeport
322 AM CDT Thu Apr 27 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

The National Weather Service in the Quad Cities has issued a
Frost Advisory...which is in effect from 1 AM to 8 AM CDT Friday.

* Temperatures...in the middle 30s.

* Timing...1 AM CDT Friday through 8 AM CDT Friday.

* Impacts...The frost could damage plants across the advisory
  area. Be sure to move vunerable plants inside or cover them 
overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$

Gibbs
5 follow-up statements
591 
WWUS73 KDVN 271639
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1139 AM CDT Thu Apr 27 2017

...Frost Advisory Late this evening through Friday Morning...

.Temperatures dropping into the mid 30s along with light winds
will combine to form frost across the area. There is still some
uncertainity as to whether or not clouds will make it into the
area tonight and limit frost growth. Regardless, those with
sensistive plants should plan for frost.

IAZ040>042-ILZ001-002-280045-
/O.CON.KDVN.FR.Y.0001.170428T0600Z-170428T1300Z/
Buchanan-Delaware-Dubuque-Jo Daviess-Stephenson-
Including the cities of Independence, Manchester, Dubuque, 
Galena, and Freeport
1139 AM CDT Thu Apr 27 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* Temperatures...in the middle 30s.

* Timing...1 AM CDT Friday through 8 AM CDT Friday.

* Impacts...The frost could damage plants across the advisory 
  area. Be sure to move vunerable plants inside or cover them 
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$
079 
WWUS73 KDVN 272027
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
327 PM CDT Thu Apr 27 2017

...Frost Advisory Late tonight into Friday Morning...

.Temperatures dropping into the mid 30s combined with light winds
will allow frost to develop across the area. If clouds persist
across the area tonight then the potential for frost will
decrease. Regardless, those with sensitive plants should plan for
frost.

IAZ040>042-ILZ001-002-280430-
/O.CON.KDVN.FR.Y.0001.170428T0600Z-170428T1300Z/
Buchanan-Delaware-Dubuque-Jo Daviess-Stephenson-
Including the cities of Independence, Manchester, Dubuque, 
Galena, and Freeport
327 PM CDT Thu Apr 27 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* Temperatures...in the middle 30s.

* Timing...1 AM CDT Friday through 8 AM CDT Friday.

* Impacts...The frost could damage plants across the advisory 
  area. Be sure to move vulnerable plants inside or cover them 
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$
961 
WWUS73 KDVN 280219
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
919 PM CDT Thu Apr 27 2017

...Areas of Frost Expected Tonight..

.Frost and near freezing conditions are expected tonight over
portions of northeast Iowa and northwest Illinois. Sensitive 
vegetation may be damaged if not properly protected.

IAZ053-054-ILZ007-281030-
/O.EXA.KDVN.FR.Y.0001.170428T0600Z-170428T1300Z/
Jones-Jackson-Carroll-
Including the cities of Anamosa, Maquoketa, and Mount Carroll
919 PM CDT Thu Apr 27 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

The National Weather Service in the Quad Cities has issued a
Frost Advisory...which is in effect from 1 AM to 8 AM CDT Friday.

* Temperatures...in the middle 30s.

* Timing...1 AM CDT Friday through 8 AM CDT Friday.

* Impacts...The frost could damage plants across the advisory 
  area. Be sure to move vulnerable plants inside or cover them 
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$

IAZ040>042-ILZ001-002-281030-
/O.CON.KDVN.FR.Y.0001.170428T0600Z-170428T1300Z/
Buchanan-Delaware-Dubuque-Jo Daviess-Stephenson-
Including the cities of Independence, Manchester, Dubuque, 
Galena, and Freeport
919 PM CDT Thu Apr 27 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* Temperatures...in the middle 30s.

* Timing...1 AM CDT Friday through 8 AM CDT Friday.

* Impacts...The frost could damage plants across the advisory 
  area. Be sure to move vulnerable plants inside or cover them 
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$
589 
WWUS73 KDVN 280847
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
347 AM CDT Fri Apr 28 2017

...Areas of Frost Expected Early this Morning..

.Frost and near freezing conditions are occurring early this
morning over portions of northeast Iowa and northwest Illinois. 
Sensitive vegetation may be damaged if not properly protected.

IAZ040>042-053-054-ILZ001-002-007-281300-
/O.CON.KDVN.FR.Y.0001.000000T0000Z-170428T1300Z/
Buchanan-Delaware-Dubuque-Jones-Jackson-Jo Daviess-Stephenson-
Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Anamosa, Maquoketa, Galena, Freeport, and Mount Carroll
347 AM CDT Fri Apr 28 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* Temperatures...in the low to mid 30s.

* Timing...now through 8 AM CDT this morning.

* Impacts...The frost could damage plants across the advisory 
  area. Be sure to move vulnerable plants inside or cover them 
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$

12
544 
WWUS73 KDVN 281250
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
750 AM CDT Fri Apr 28 2017

...Temperatures Improving...

IAZ040>042-053-054-ILZ001-002-007-281400-
/O.EXP.KDVN.FR.Y.0001.000000T0000Z-170428T1300Z/
Buchanan-Delaware-Dubuque-Jones-Jackson-Jo Daviess-Stephenson-
Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Anamosa, Maquoketa, Galena, Freeport, and Mount Carroll
750 AM CDT Fri Apr 28 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Some morning sunshine before clouds increase from the south, is 
helping temperatures warm above frost producing levels. Thus the 
Frost Advisory will be allowed to expire at 8 AM CDT.

$$

12

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this frost advisory went out at Apr 27, 1:41 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 27, 1:41 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Quad Cities IA IL
141 AM CDT Thu Apr 27 2017

...AVIATION UPDATE...

.UPDATE...
Issued at 924 PM CDT Wed Apr 26 2017

Forecast looks to be on target with rain expected to continue
increasing in coverage and intensity from south to north late this
evening and overnight, as upper forcing attendant to amplifying
upper trough and right entrance region of jet streak overspread
strong low to mid level thermal gradient. Induced circulation will
lift north and aid in backing flow drawing in plume of high
moisture characterized by PWATs 1-1.5 inches or 150-200 percent.
This moisture coupled with the forcing will likely lead to areas
of moderate to perhaps locally heavy rain at times, mostly near
to east of the Mississippi River within strong 925-850 Frontogenetical
forcing where rainfall amounts of 0.25 to 0.75 inches is possible.
Thunder threat looks quite small due to moist soundings, but can't
be completely ruled out and should it occur would be isolated and
confined to eastern CWA.

&&

.SYNOPSIS...
Issued at 245 PM CDT Wed Apr 26 2017

Surface analysis at 2 PM CDT showed an area of low pressure near
KISW in Wisconsin ,with a cold front extending south into
Illinois just east of the Mississippi to near KUIN. Temperatures
ahead of the front, were in the 60s with dewpoints in the 50s.
Behind the front, temperatures struggled to rise much with
readings west of a Monticello to Mount Pleasant line, only in the
upper 40s and lower 50s. Next wave of energy to impact the area
this evening was tracking over Oklahoma.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 200 PM CDT Wed Apr 26 2017

Forecast focus in the short term is on precipitation chances this
evening and overnight.

Surface low currently in northwest Arkansas will lift northeast
along the frontal boundary into east central Illinois by 03z this
evening. Latest 12z model solutions show strong low level
convergence and upper air support with this wave to bring
scattered showers to the area late this evening and overnight.
As far as thunder potential, 700-500 mb theta-e lapse rates off
the 18z RAP, go negative just to the southeast of the CWA after
00z. Can't rule out an isolated thunderstorm over the far SE
portions of the CWA, but most of rain should be more stratiform
tonight. There is also a possibility that areas north and west of
a Oskaloosa to Manchester line, may see little to no rain
overnight tonight.

This system will also have plenty of moisture to work with as it
lifts into Illinois. 12z observed DVN sounding showed 1.31" PW
this morning, which is almost 200% of normal. This fact, combined
with model progs of moisture transport suggest that rainfall may
be heavy at times overnight, especially east of the Mississippi.
Rain amounts east of the Mississippi, are expected to be between a
quarter and three quarters of an inch by 12z Thursday. Precipitation
to end across the entire area by 15z, with the rest of the day
remaining dry.

Cooler air filters into the area on Thursday, as 850 mb
temperatures drop below 0C. This will keep afternoon highs in the
lower 50s north of highway 30, to the upper 50s south.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 200 PM CDT Wed Apr 26 2017

Thursday Night and Friday:

Light winds and initially clear skies late Thursday night could
result in patchy frost before mid-level clouds increase into
Friday morning in the counties along highway 20. Forecast lows
are in the mid 30s in this area. For Friday, models develop a
closed 850mb circulation over eastern Nebraska and SW Iowa which
will force an elevated warm front and zone of theta-e advection to
the north and east. Scattered showers are expected to move from
south to north through the CWA from the morning through the
evening. Forecast PWATs under 1" and modest forcing for ascent
are supportive of mainly light rain. Max temps will be cool in the
50s, although a little warmer over the SE third of the CWA in the
lower to mid 60s.

Saturday and Sunday:

Models continue to advertise a rapidly deepening sfc low tracking from
Kansas into Iowa and Wisconsin with a central pressure possibly
below 990mb. A 125 kt jet streak is forecast to round the base of
a deep trough over the Southern Plains before approaching the
Upper Mississippi Valley. The end result is strong and expansive
upper divergence beneath a coupled jet structure. Furthermore, this
system is forecast to intensify a low- level baroclinic zone as it
tracks into the Midwest. Thus, expect a dynamic system with
severe weather in the warm sector and snow possible to the NW of
the low track. For E Iowa/NW Illinois, widespread moderate rain is
likely from Saturday midday through Sunday. There is also the
potential for thunderstorms on Sunday. However, it is too early to
assess the risk for severe storms.

At this time, the signal for heavy, possibly flooding rain, is to
the SE of the local area (across central Missouri into central
Illinois) where deterministic models and the NAEFS are placing
the best deep layer moisture transport. Integrated water transport
values from the NAEFS are already over 2 standard deviations
above the avg for late April in the aforementioned area. We'll
have to see if the models trend NW with this feature which would
place heavier rain into at least the SE portion of the CWA.

Monday through Wednesday:

Lingering showers and breezy behind the strong low on Monday.
Finally drying out and quiet for Tuesday through most of
Wednesday. Uttech

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 132 AM CDT Thu Apr 27 2017

Periods of IFR cigs will continue with the moderate rain through
about 14Z from west to east. Then CIGs will improve to MVFR later
this morning. After this period, expect clouds to rise to VFR and
possibly clear out later today.

&&

.HYDROLOGY...
Issued at 356 PM CDT Wed Apr 26 2017

Widespread rainfall expected Saturday through Sunday leading to
rises on area rivers into next week.

A strong area of low pressure is forecast to track through the
Midwest. Heavy rain on the order of 1-3 inches is possible over
portions of Iowa, Missouri, and Illinois. However, since this
system is still several days away, confidence on the exact
placement of the heaviest precipitation is low. At this time, the
favored location for amounts closer to 3 inches is to the
southeast of E Iowa/NW Illinois - through central Missouri and
central Illinois.

Please check back for forecast updates through this week as we
try to zero in on the region of heaviest rainfall.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...McClure
SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...Uttech
AVIATION...Gibbs
HYDROLOGY...Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:17 AM CDTRiver Flood WarningDVNMercer19 days

Nearby

Frost Advisories in Iowa, 2017Frost Advisories in Illinois, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.